Feel the need to vent frustration!!

Discussion in 'ARCHIVE FORUM: Support discussions' started by Cate, Nov 7, 2006.

  1. Cate

    Cate Registered User

    Jul 2, 2006
    1,370
    Newport, Gwent
    #1 Cate, Nov 7, 2006
    Last edited: Nov 7, 2006
    Hi All

    Hope you all dont mind, but I'm hopping mad and feel the need to off load.

    As you will probably all know from my previous posts, mum moved into the NH on the 25 September. She has settled quite well on the whole. Certainly her physical condition has improved 100 fold. Her mood has lifted, she is getting on really well, the only down side is, I cannot still visit her. She goes wild when she sees me and wants to go home. So I just keep in touch by phone, and the rest of the family visits, and in the main she is fine with them.

    Anyway, the reason for my frustration. The GP assigned to the NH did a routine visit, and spent the massive amount of 5 minutes with mum, and decreed she doesnt think she has short term memory loss and could discontinue her Aricept.

    Pity she didnt ask mum what she had for breakfast!! let alone her home address.

    She wants to refer her to a memory clinic for assessment. I'm hopping mad. She didnt bother to ask the nurses for her notes before her '5 minute' diagnosis, which would have clearly told her she has had all the tests with a Consultant Psychiatrist who diagnosed her AZ and prescribed Aricept nearly 3 years ago, she had a reassessment with the Consultant and CPN the week before her move to the NH. At that time her Consultant decided there was still value in mum taking the Aricept.

    I have made my feelings known to the NH staff, who 100% agree with me, that it would be cruel to subject mum to waiting around in some hospital corridor, waiting for all these tests to be done again. She was sooooo distressed the last time, and what's the point.

    It's all sorted, I have contacted the Consultant, and he is going to write to the GP, but why or why do some so called professionals make snap decisions about somebody they have spent 5 MINUTES with, just to cause a load of upset. Thank goodness, 10 minutes after she had left, mum had forgotten she had even seen her!! What makes me think the driving force behind this decision is the cost of the Aricept.

    Sorry to let rip everybody, but it seems just as things are chugging along as well as can be expected, you get an almightly slap.
    Kind regards all
    Cate
    PS Feel better now!!
     
  2. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,439
    Hey Cate, vent away. As I was reading your post i was getting more ticked off on your behalf, so I'm really glad you got it sorted out. I swear, some doctors are less than on the ball themselves. I am reminded of the old joke -

    Question: "What do you call someone who graduated at the bottom of their medical class?"

    Answer: "Doctor"

    Don't get me wrong, I've come across some wonderful doctors, but some just take the biscuit.

    Jennifer
     
  3. Lynne

    Lynne Registered User

    Jun 3, 2005
    3,433
    Suffolk,England
    Got it in one Cate, I think we are all going to have to dig our heels in & watch out for 'jobsworth' decisions like this.
     
  4. daughter

    daughter Registered User

    Mar 16, 2005
    824
    Hi Cate,

    I am also mad for you and your Mum - and for my Dad, whose Ad medication (Excelon) was stopped by a different consultant (not his) while he was in hospital. No one was told, we found out by accident. As I have posted before, this was the time my Dad went into a sharp decline, after he left hospital.

    If it was up to me alone I would probably have made a nusiance of myself until I had some answers but Mum did not want to make a fuss and, after all, Dad can't be kept on the AD drugs forever I suppose - yet who decides they're not helping anymore? As you say Cate, not in a five minute diagnosis certainly. I'm so scared that I could have done something to improve my Dad's remaining time, if only I had spoken up like you have. I know there's no answer, I guess I will forever feel guilty that I should have done more.

    Unfortunately, Dad was also put on some anti-pychsosis medication for his aggression, at the same time the AD meds were stopped, so perhaps this was the cause of his decline. Perhaps someone can tell me if this could have been the case - is a side effect that he should start to stoop? Or is that the AD? We were told this medication was going to be used as-and-when but have since found out he gets this every night because he "wasn't sleeping". I would have thought some kind of sleeping tablet may have helped instead. But then I read Jennifer's reply on the "Sleep.. never heard of it" thread and I realise that I just don't know what I'm talking about when it comes to the meds - I have to leave it to the experts and trust they are doing the best they can for Dad.

    I'm sorry that this is not a positive post, I'm not really complaining, just trying to find answers and understand, and hoping I wasn't wrong to sit back and do nothing.

    I hope you get a good result Cate.
     
  5. Cate

    Cate Registered User

    Jul 2, 2006
    1,370
    Newport, Gwent
    Hi All

    Thanks so much for your words of support.

    I have had further thoughts on the subject of this particular GP, and I think I'm going to request that the NH change mum to another one, I really dont feel up to, what I think is going to turn into a constant battle with this one, I think the writing is on the wall, and after all we are in for the long haul as things will no doubt get worse with mums illness.

    The whole subject of medication I agree is mind blowing, sadly we have to put all our faith in the so called professionals when it comes to a change in meds. Yes we can do our homework, but what suits one, wont always benefit another, so I dont think we should beat ourselves up over it, I think we can just keep pestering and questioning the doctors decisions along the way, and hope for the best.
    Love to all
    Cate
     
  6. DickG

    DickG Registered User

    Feb 26, 2006
    558
    Stow-on-the-Wold
    Hi Cate

    I am surprised that a GP is making a decision on medication for someone with dimentia for in my wifes case this is a matter for a consultant. I would suggest that you insist on your mum seeing a consultant, talk to the engine driver not the oil rag!

    Hugs

    Dick
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.